Alert archive / South Dakota / Flash Flood Warnings in 2013

Flash Flood Warning 13, NWS Rapid City, SD

August 7, 2013Fall River County, South Dakota

NWS Rapid City, SD issued this flash flood warning at Aug 7, 2013, 7:38 PM MDT for Fall River County, South Dakota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2013, 7:38 PM MDT (01:38 UTC)
Expired
Aug 8, 2013, 1:30 AM MDT
In force
6 hr
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Flood severity
None

County Fall River County, SD

The radar

The Rapid City radar (KUDX), 92 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 1.6 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2013-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2013-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
2150 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

461 
WGUS53 KUNR 080138
FFWUNR
SDC047-080730-
/O.NEW.KUNR.FF.W.0013.130808T0138Z-130808T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
738 PM MDT WED AUG 7 2013

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN FALL RIVER COUNTY IN SOUTHWESTERN SOUTH DAKOTA...

* UNTIL 130 AM MDT

* AT 737 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE    
  WARNED AREA. 1 TO 3 INCHES OF RAIN HAS FALLEN IN THE LAST HOUR. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  DOWNTOWN HOT SPRINGS...COLD BROOK RESERVOIR...COTTONWOOD SPRINGS   
  DAM...MAVERICK JUNCTION...ORAL AND SMITHWICK.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
COTTONWOOD SPRINGS CREEK...CHEYENNE RIVER...HOT BROOK...ELM CREEK...
FALL RIVER...BLACKTAIL CREEK...SAND CREEK...HORSEHEAD CREEK...WHITE
RIVER...BEAVER CREEK...HAY CANYON...COLD BROOK CREEK...PLUMB CREEK
AND CASCADE CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4348 10369 4348 10330 4339 10300 4323 10300
      4322 10324

$$

CARSTENS
1 follow-up statement
542 
WGUS73 KUNR 080522 RRA
FFSUNR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1122 PM MDT WED AUG 7 2013

SDC047-080537-
/O.CAN.KUNR.FF.W.0013.000000T0000Z-130808T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FALL RIVER SD-
1122 PM MDT WED AUG 7 2013

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHEASTERN FALL
RIVER COUNTY IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4348 10369 4348 10330 4339 10300 4323 10300
      4322 10324

$$

CARSTENS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 5:27 PM MDT, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 7, 5:27 PM MDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
527 PM MDT WED AUG 7 2013

.SHORT TERM...THIS EVENING THROUGH THURSDAY NIGHT
ISSUED AT 219 PM MDT WED AUG 7 2013

CURRENT SURFACE ANALYSIS PLACES HIGH OVER THE NORTHERN INTO THE
CENTRAL PLAINS WHILE WEAK LOW REMAINS OVER THE CENTRAL ROCKIES.
UPPER LEVEL ANALYSIS PLACES RIDGE OVER THE NWRN CONUS WITH LOW
ALONG THE MANITOBA/ONTARIO BORDER BRINGING WEST/NORTHWESTERLY FLOW
OVER THE PLAINS. VARIETY OF SHORT WAVES SLIDING THROUGH THE FLOW
CONTINUES TO BRING UNSETTLED CONDITIONS TO OUR AREA.

FOR THE REST OF THIS AFTERNOON INTO TONIGHT...CURRENT WAVE PUSHING
THROUGH PRODUCING CONVECTION WILL PASS THROUGH WITH NEXT WAVE
SLIDING IN QUICKLY BEHIND. ALTHOUGH SHEAR REMAINS AMPLE FOR
SUPERCELLS...INSTABILITY REMAINS ON THE WEAK SIDE.
THEREFORE...EXPECT SEVERE THREAT TO BE ON THE LOW SIDE WITH MAYBE
ONLY AN ISOLATED ONE OR TWO CAPABLE OF PRODUCING LARGE HAIL.

ON THURSDAY...NEXT WAVE PASSES OVER THROUGH THE DAY BRINGING STORM
CHANCES...THOUGH MAY SEE A BREAK IN THE EVENING AS WAVE PUSHES
EAST. MODEST SHEAR REMAINS OVER THE AREA THOUGH INSTABILITY WILL
INCREASE FROM TODAY...STRONGEST OVER THE SRN CWA WHERE CAPE VALUES
OF 1-2 KJ/KG ARE EXPECTED BY EARLY AFTERNOON. THEREFORE...EXPECT A
FEW STORMS MAY BECOME SEVERE. LATE NIGHT...WEAK THETA-E ADVECTION
INCREASES OVER NWRN CWA SO HAVE ADDED SOME LOW POPS.

&&

.LONG TERM...FRIDAY THROUGH WEDNESDAY
ISSUED AT 219 PM MDT WED AUG 7 2013

A WEAK UPPER LEVEL RIDGE WILL RESIDE OVER THE NORTHERN ROCKIES AND
NORTHERN PLAINS FROM FRIDAY INTO EARLY NEXT WEEK...WITH A PERSISTENT
TROF REMAINING OVER THE WEST COAST. SEVERAL WEAK DISTURBANCES
EJECTING OUT OF THE WESTERN TROF WILL CROSS THE NORTHERN PLAINS
DURING THE EXTENDED PERIOD...RESULTING IN DAILY CHANCES FOR SHOWERS
AND THUNDERSTORMS. TEMPERATURES WILL BE SLIGHTLY BELOW AVERAGE
THROUGH EARLY NEXT WEEK.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 525 PM MDT WED AUG 7 2013

SCT TSRA WILL CONTINUE TONIGHT WITH LCL MVFR/IFR VIS IN HEAVIER PRECIP.
SOME STORMS MAY BE SEVERE IN THE EVENING. CHANCES FOR ISOLD/SCT TSRA
WILL CONTINUE ON THURSDAY. OTHERWISE...VFR CONDITIONS ARE EXPECTED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...77
LONG TERM...15
AVIATION...77
Hazardous weather outlook, Aug 7, 2:56 AM MDT, 16 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
256 AM MDT WED AUG 7 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-081300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
256 AM MDT (356 AM CDT) WED AUG 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...HOWEVER A FEW
THUNDERSTORMS MAY STILL BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH THIS WEEK. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...ALTHOUGH A FEW STORMS
MAY STILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Aug 7, 6:00 PM MDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
600 PM MDT WED AUG 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     HAIL             1 E BUCKHORN            44.15N 104.08W
08/07/2013  E1.75 INCH       WESTON             WY   TRAINED SPOTTER

&&

POJORLIE
Local storm report, Aug 7, 6:36 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
636 PM MDT WED AUG 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             7 E DOWNTOWN CUSTER     43.77N 103.46W
08/07/2013  E1.75 INCH       CUSTER             SD   TRAINED SPOTTER

            200-300 MOTORCYCLISTS STRANDED ON HIGHWAY 87 DUE TO LARGE
            AMOUNTS OF HAIL

&&

POJORLIE
Local storm report, Aug 7, 6:42 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
642 PM MDT WED AUG 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             6 SSW LEAD              44.27N 103.81W
08/07/2013  E1.50 INCH       LAWRENCE           SD   TRAINED SPOTTER

            PUT DENTS IN CAR AND A HOLE IN TRAILER SKYLIGHT

&&

POJORLIE
Special weather statement, Aug 7, 6:53 PM MDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
653 PM MDT WED AUG 7 2013

SDZ012-WYZ071-080145-
BUTTE SD-NORTHEASTERN CROOK WY-
653 PM MDT WED AUG 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CROOK AND SOUTHWESTERN
BUTTE COUNTIES UNTIL 745 PM MDT...

AT 648 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF ALADDIN...OR 11 MILES
NORTHWEST OF DOWNTOWN BELLE FOURCHE...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DOWNTOWN BELLE FOURCHE...
  BELLE FOURCHE RESERVOIR...
  FRUITDALE...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4483 10360 4460 10362 4460 10367 4465 10414
      4467 10415 4483 10413
TIME...MOT...LOC 0053Z 276DEG 13KT 4474 10402

CARSTENS
Local storm report, Aug 7, 7:22 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
722 PM MDT WED AUG 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             13 SSE ROZET            44.10N 105.12W
08/07/2013  E0.75 INCH       CAMPBELL           WY   TRAINED SPOTTER

&&

POJORLIE
Local storm report, Aug 7, 7:26 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
726 PM MDT WED AUG 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             1 SE FOUR CORNERS       44.07N 104.12W
08/07/2013  E0.50 INCH       WESTON             WY   PUBLIC

            HAIL PILED AT LEAST 2INCHES DEEP ALL OVER THE GROUND

&&

KCLARK

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 6:03 PM MDTSevere Thunderstorm WarningUNRCuster42 min
Aug 7, 6:22 PM MDTSevere Thunderstorm WarningUNRPennington38 min
Aug 7, 6:53 PM MDTSpecial Weather StatementUNRButte52 min
Aug 7, 7:05 PM MDTAreal Flood AdvisoryUNRFall River3 hr
Aug 7, 7:20 PM MDTSevere Thunderstorm WarningUNRButte40 min
Aug 7, 7:59 PM MDTSevere Thunderstorm WarningUNRCuster, Fall River61 min
Aug 7, 8:13 PM MDTSevere Thunderstorm WarningUNR62 min
Aug 7, 8:27 PM MDTSevere Thunderstorm WarningUNRFall River63 min
Aug 7, 8:58 PM MDTSevere Thunderstorm WarningUNRHaakon, Jackson62 min
Aug 7, 9:20 PM MDTSevere Thunderstorm WarningUNRFall River25 min
Aug 8, 2:13 PM MDTSpecial Weather StatementUNRCuster32 min

Nearby

Flash Flood Warnings in South Dakota, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.